The page below is a sample from the LabCE course Transfusion Reactions. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Transfusion Reactions (online CE course) »
How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 94 CE courses, most popular
$95 Add to cart
Pick Your Courses
Up to 8 CE hours
$50 Add to cart
Individual course$20 Add to cart

Diagnosis, Treatment, and Prevention

Diagnosis of allergic reactions is based on the recognition of a skin rash associated with itching. Treatment involves temporarily discontinuing the transfusion and administering an antihistamine. The rash will usually heal when the transfusion is stopped or when an antihistamine is given. Once symptoms have been alleviated, the transfusion may be resumed. If symptoms continue or progress, the transfusion must be stopped and a new donor unit obtained. Premedication will usually prevent urticarial reactions in patients with a history of allergic reactions. If premedication is unsuccessful, washed cellular products may prevent a reaction. Leukoreduction has no role in preventing an allergic reaction.
Anaphylatic and anaphylactiod reactions should be recognized when patients develop the symptoms described on the previous pages. The transfusion must be stopped immediately. Differential diagnosis includes hypotensive reactions, transfusion-related acute lung injury (TRALI), myocardial infarction, and pulmonary embolism. An IgA deficiency should be investigated and is confirmed by the presence of anti-IgA. Treatment includes timely administration of epinephrine in addition to other supportive care such as vasopressors and airway support. Prevention involves avoiding the transfusion of IgA. Cellular products should be washed to remove residual plasma. Products may also be collected from donors who are known to be IgA-deficient. Autologous donations are an alternative.